Hail, Billings
- When
- June 24, 1:20 PM MST to 1:25 PM MST
- Where
- Billings County, 9.92 mi NNE of Fairfield
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.310, -103.130
In the early afternoon of Tuesday, June 24th, Severe Thunderstorm Watch 602 was issued in anticipation of severe thunderstorms developing along and ahead of a surface cold front, and ahead of an upper level short wave trough advancing into northwest North Dakota. Multiple severe thunderstorm warnings were issued.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
In the early afternoon of Tuesday, June 24th, Severe Thunderstorm Watch 602 was issued in anticipation of severe thunderstorms developing along and ahead of a surface cold front, and ahead of an upper level short wave trough advancing into northwest North Dakota. Multiple severe thunderstorm warnings were issued. Multiple reports of large hail and several reports of severe thunderstorm wind gusts were received during the afternoon and evening hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 24, 1:32 AM MST, 11 hours 48 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 332 AM CDT TUE JUN 24 2008 .SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT FORECAST CONCERNS/HIGHLIGHTS IN THE SHORT TERM WILL CONTINUE TO BE CONVECTIVE CHANCES TODAY THROUGH THURSDAY NIGHT. BIGGEST CONCERN WILL BE THE TODAY/TONIGHT PERIOD...AND THEN THE THURSDAY/THURSDAY NIGHT PERIOD WHERE SEVERE WEATHER CHANCES INCREASE SUBSTANTIALLY. WILL UTILIZE A GENERAL MODEL BLEND...AS ALL MODELS IN DECENT AGREEMENT WITH TIMING AND PLACEMENT OF MAIN FEATURES. CURRENTLY...A MID/UPPER LEVEL SHORT WAVE TROUGH HAS PUSHED EAST OF THE REGION THIS EARLY MORNING...ALONG WITH ITS ASSOCIATED WEAK SURFACE TROUGH. THESE FEATURES WERE RESPONSIBLE FOR SOME SEVERE WEATHER THE OTHER EVENING ACROSS MY EASTERN COUNTIES...WITH THE REMNANTS OF THIS CONVECTION FADING AWAY OVER SOUTH CENTRAL ND. OUR NEXT SYSTEM/UPPER LEVEL WAVE IS ALREADY MOVING INTO WESTERN MONTANA...RESULTING IN A DEVELOPING LEE SIDE SURFACE TROUGH STRETCHED ACROSS THE NORTHERN HIGH PLAINS OF MT AND WY. AHEAD OF THE SURFACE TROUGH TODAY WE WILL SEE SOUTH-SOUTHEASTERLY WINDS INCREASING...RESULTING IN WAA AND MOISTURE ADVECTION INTO THE NORTHERN PLAINS. WITH SFC DEWPOINTS CLIMBING INTO THE LOWER 60S AND DAYTIME HIGHS CLIMBING UP INTO THE 80S...ATMOSPHERIC INSTABILITY WILL RAPIDLY INCREASE THROUGHOUT THE DAYTIME HOURS. THIS SETS THE STAGE FOR THUNDERSTORMS DEVELOPING AS THE LEE SIDE TROUGH ADVECTS INTO WESTERN ND EARLY THIS AFTERNOON...AND AS THE UPPER LEVEL S/WV TROUGH SLIDES EAST INTO THE LOCAL REGION. EXPECTING A MUCH GREATER COVERAGE OF STORMS THAN WHAT WE SAW YESTERDAY...AS THIS FRONTAL SYSTEM IS MUCH STRONGER ALONG WITH MORE FAVORABLE SHEAR PROFILES FOR ORGANIZED CONVECTIVE ACTIVITY. PLENTY OF UPPER LEVEL SUPPORT FOR LARGE SCALE ASCENT AS ALL MODELS PUT A BULLS-EYE OF DIVERGENCE OVER CENTRAL ND BY 0Z. THINKING RIGHT NOW IS SOME SHOWERS SHOWING UP LATER THIS MORNING OVER MY NORTHWEST CLOSER TO THE BEST ISENTROPIC ASCENT...THEN MORE WIDESPREAD DEVELOPMENT WEST EARLY THIS AFTERNOON AS LOW LEVEL CONVERGENCE AND MID/UPPER LEVEL DYNAMICS START TO UTILIZE THE INCREASING CAPE. THE TROUGH AXIS/FRONTAL BOUNDARY WILL THEN BE THE FOCUS FOR ONGOING CONVECTION THROUGH THE AFTERNOON AND EVENING HOURS AS IT PROGRESSES EAST ACROSS THE FORECAST AREA. STRONG TO SEVERE STORMS ARE LIKELY...WITH SPC PUTTING MUCH OF THE CWA IN THE 30 PERCENT PROBABILITY FOR SEVERE HAIL AND DAMAGING WINDS. ISOLD TORNADIC ACTIVITY ALSO POSSIBLE WITH THE SIG TOR PARAMETER MAXIMIZED OVER SOUTH CENTRAL ND AND SPC PAINTING A 5 PERCENT PROB HERE WHERE THE SFC WARM FRONT WILL BE LOCATED AND MOISTURE ADVECTION/POOLING MAY BE MAXIMIZED. MOST IF NOT ALL CONVECTION WILL HAVE PUSHED EAST BY AROUND MIDNIGHT TONIGHT. WEAK CAA AND DRY CANADIAN AIR WILL MOVE IN BEHIND THIS SYSTEM FOR WEDNESDAY UNDER A WEAK SURFACE HIGH PRESSURE. THE ATMOSPHERE BECOMES UNSTABLE AGAIN HOWEVER DURING THE AFTERNOON...PLUS EMBEDDED SHORT WAVE IMPULSES IN OUR WESTERLY FLOW ALOFT ADVECT ACROSS THE REGION. THUS WILL CONTINUE OUR SLIGHT CHANCE FOR THUNDER THROUGH WED NIGHT. ANOTHER ROUND OF ORGANIZED STRONG TO SEVERE STORMS IS IN THE OFFING FOR THURSDAY/THURSDAY NIGHT. LOOKS LIKE ALMOST AN IDENTICAL PATTERN TO WHAT WE WILL SEE TODAY AND TONIGHT WITH ANOTHER FRONTAL BOUNDARY AND UPPER LEVEL TROUGH MOVING THROUGH THE REGION. MINIMAL CHANGES WERE NEEDED HERE...BUT DID INTRODUCE THE CHANCE FOR SEVERE WEATHER. .LONG TERM...FRIDAY THROUGH TUESDAY... LINGERING SHOWERS AND THUNDERSHOWERS WILL PERSIST BEHIND THE SURFACE TROUGH FRIDAY AS THE UPPER LEVEL COLD POOL COMES ACROSS THE STATE. THE GFS40 TQ INDEX IS OVER 16 THROUGH THE EVENING HOURS. THIS POINTS TOWARD COLD POOL CONVECTION. THE REMAINDER OF THE EXTENDED PERIOD BRINGS A LARGE RIDGE OVER THE WESTERN HALF OF THE NATION. WEAK IMPULSES MOVING SOUTHEAST DOWN THE FRONT OF THE RIDGE MAY BRING SOME NOCTURNAL THUNDERSTORMS TO THE AREA. && .AVIATION... MORE CONVECTION IS ON TAP FOR TUESDAY. I USED THE WRF 4KM MODEL FOR LOCATION AND TIMING OF THE THUNDERSTORMS...SOME OF WHICH WILL BE SEVERE. THE STRONGEST AND MOST ORGANIZED ACTIVITY WILL FORM IN A LINE IN WESTERN NORTH DAKOTA AROUND 22Z AND THEN PROGRESS EAST TO JMS BY 04Z WEDNESDAY. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && NH/RSL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 107 PM CDT TUE JUN 24 2008 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-251815- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 107 PM CDT TUE JUN 24 2008 /1207 PM MDT TUE JUN 24 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT GOOD CHANCES FOR ORGANIZED CONVECTION WILL CONTINUE ACROSS WEST AND CENTRAL NORTH DAKOTA TODAY AND TONIGHT. SOME THUNDERSTORMS WILL LIKELY BE SEVERE THIS AFTERNOON AND EVENING WITH LARGE HAIL...DAMAGING WINDS..AND DANGEROUS CLOUD TO GROUND LIGHTNING THE MAIN THREATS. ISOLATED TORNADOES ARE ALSO POSSIBLE SOUTHWEST AND SOUTH CENTRAL. STAY TUNED TO LOCAL MEDIA OR YOUR NATIONAL WEATHER SERVICE FOR POSSIBLE WATCHES AND WARNINGS TODAY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY CONTINUED THUNDERSTORM CHANCES ARE FORECAST THROUGH FRIDAY. A MOIST AND UNSTABLE ATMOSPHERE WILL COMBINE WITH FAVORABLE LOW LEVEL AND UPPER LEVEL DYNAMICS TO SUPPORT STRONG TO SEVERE STORMS AGAIN ON THURSDAY. .SPOTTER INFORMATION STATEMENT... TWH
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BISMARCK ND
940 AM CDT TUE JUN 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM HAIL 7 NW RUGBY 48.44N 100.10W
06/23/2008 E1.00 INCH PIERCE ND TRAINED SPOTTER
20 MINUTES OF QUARTER SIZE HAIL.
0628 PM HAIL 10 NW RUGBY 48.47N 100.15W
06/23/2008 E1.00 INCH PIERCE ND PUBLIC
TEN MINUTES OF QUARTER SIZE HAIL.
0650 PM HAIL RUGBY 48.37N 99.99W
06/23/2008 E1.25 INCH PIERCE ND PUBLIC
LASTED FIVE MINUTES.
0655 PM HAIL RUGBY 48.37N 99.99W
06/23/2008 E0.88 INCH PIERCE ND BROADCAST MEDIA
0710 PM HAIL RUGBY 48.37N 99.99W
06/23/2008 E0.88 INCH PIERCE ND BROADCAST MEDIA
NICKEL SIZE HAIL COMING DOWN IN SHEETS. CANNOT SEE ACROSS
STREET.
0730 PM HAIL 4 NNE BALTA 48.22N 99.99W
06/23/2008 E0.88 INCH PIERCE ND TRAINED SPOTTER
0805 PM HAIL 3 SE SILVA 48.14N 99.87W
06/23/2008 E1.00 INCH PIERCE ND TRAINED SPOTTER
LASTED TEN MINUTES.
0908 PM HAIL 5 SSW WELLSBURG 47.77N 99.76W
06/23/2008 E1.25 INCH WELLS ND TRAINED SPOTTER
LASTED FOUR MINUTES.
0915 PM HAIL 10 W HAMBERG 47.76N 99.73W
06/23/2008 E1.50 INCH WELLS ND PUBLIC
GROUND WHITE WITH HAIL. 1.5 INCHES OF RAIN.
0916 PM HAIL 10 SE HARVEY 47.67N 99.78W
06/23/2008 E1.00 INCH WELLS ND PUBLIC
1018 PM HAIL 2 ENE CHASELEY 47.46N 99.77W
06/23/2008 E1.00 INCH WELLS ND TRAINED SPOTTER
&&
JVININGThe Bismarck radar (KBIS), 189 km away, was scanning. The volume nearest the first event began at 20:19 UTC.
20 hail, 6 thunderstorm wind. Local standard time, as filed.
No report of damage was received from this event.
No damage was reported.
Hail up to golfball size lasted for 20 minutes. No report of damage was received from this event.
Traffic on Interstate 94 slowed to a standstill due to the large amount of hail and low visibility. There were no reports of accidents.
Hail up to golfball size lasted for five minutes. Some house windows were knocked out in the city of Mott.
No report of damage was received from this event.
This report was from the Severe Hail Verification Experiment. Hail was reported to be five inches deep, and siding was damaged on a house.
No report of damage was received from this event.
Hail up to the size of golfballs lasted for ten minutes. No report of damage was received from this event.
Penny to quarter size hail was reported in Sterling.
Hail up to golfball size lasted for several minutes. No report of damage was received from this event.
No report of damage was received from this event.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2008Every state in 2008This day in weather historyWarnings in North Dakota, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 103411, 103412, 103413, 103435, 103430, 103431, 103436, 103414, 103415, 103416, 103432, 103417, 103418, 103419, 103420, 103421, 103422, 103423, 103424, 103425, 103426, 103427, 103428, 103429, 103433, 103434.